advertisement
Question
Posted by: Eileen | 2012/02/07

Waterretention in the legs and feet because of heart decease

My father have waterretention in his legs and feet severely he has an enlarge heart and is on meds he also use water tabl 40mg but still his legs and feet are swollen must you drink a lot of water when using duretics and what can be the cause that the legs and feet are still swollen he use to drink only 5mg and that use to help but now the swelling does not want to subside and the hosp. gave him the stronger water tabs.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Dear Eileen,

Thanks for your question and I apologise for the delay in replying.

Ankle swelling is a common symptom of heart disease, particularly in patients with an enlarged or weak heart. Ankle swelling may also be aggravated by chronic kidney disease which reduces the ability of the kidneys to eliminate salt and water properly. The result is that patients slowly develop salt and water retention.

Usually this responds well to the right combination of diuretics. If one diuretic in adequate doses does not solve the problem it is often necessary to use two diuretics, or sometimes even three. I would strongly recommend that your father goes back to his GP or to his physician or cardiologist for advice about his diuretic therapy. He should also be sure to have his kidney function checked.

Please also bear in mind that your father should restrict his salt intake, which will also help to restore a normal salt balance. It is not a good idea to drink large amounts of water when using diuretics, but it is usually also not necessary to restrict water intake except in certain special circumstances, eg a low sodium concentration.

Your father will certainly need to increase his diuretic doses so please ensure that he sees his doctor.

Best wishes, JT.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cardiologist | 2012/02/27

Dear Eileen,

Thanks for your question and I apologise for the delay in replying.

Ankle swelling is a common symptom of heart disease, particularly in patients with an enlarged or weak heart. Ankle swelling may also be aggravated by chronic kidney disease which reduces the ability of the kidneys to eliminate salt and water properly. The result is that patients slowly develop salt and water retention.

Usually this responds well to the right combination of diuretics. If one diuretic in adequate doses does not solve the problem it is often necessary to use two diuretics, or sometimes even three. I would strongly recommend that your father goes back to his GP or to his physician or cardiologist for advice about his diuretic therapy. He should also be sure to have his kidney function checked.

Please also bear in mind that your father should restrict his salt intake, which will also help to restore a normal salt balance. It is not a good idea to drink large amounts of water when using diuretics, but it is usually also not necessary to restrict water intake except in certain special circumstances, eg a low sodium concentration.

Your father will certainly need to increase his diuretic doses so please ensure that he sees his doctor.

Best wishes, JT.

Reply to Cardiologist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement